Kansas, 2004

Hail and Damaging Winds in Kansas, July 4, 2004

July 4, 2004 · NWS DDC · 39 events in 14 counties and zones

32 hail, 7 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 4, 1:40 PM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 4, 1:40 PM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
230 PM CDT SUN JUL 4 2004

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES TODAY REVOLVE AROUND THE VERY DIFFICULT
TASK OF GUESSING WHERE THUNDERSTORMS WILL DEVELOP AND THE TRAJECTORY
OF NOCTURNAL CONVECTIVE CLUSTERS BOTH TONIGHT AND MONDAY NIGHT.
ANTICIPATING JUST HOW COOL TEMPERATURES WILL BE ON TUESDAY ALSO IS
VERY UNCERTAIN AND WILL DEPEND HEAVILY ON HOW MUCH SUN REACHES THE
SURFACE.

SYNOPTIC SCALE UPWARD VERTICAL MOTION WITH THE VIGOROUS SHORT WAVE
EVIDENT ON ANALYSES AND SATELLITE IMAGERY OVER NORTHWESTERN NEW
MEXICO WAS ERODING THE MID LEVEL CAPPING INVERSION OVER EASTERN
COLORADO AND WESTERN KANSAS EARLY THIS AFTERNOON, AND THUNDERSTORMS
ALREADY WERE BLOSSOMING NEAR THE COLORADO/KANSAS BORDER BY 130 PM.
THE OLD OUTFLOW BOUNDARY FROM THE CONVECTIVE CLUSTER WHICH RIPPLED
ACROSS CENTRAL KANSAS OVERNIGHT STILL WAS EVIDENT FROM CENTRAL
OKLAHOMA TO A WEAK LOW PRESSURE SYSTEM JUST NORTHEAST OF ELKHART. A
TONGUE OF VERY MOIST, UNSTABLE AIR WAS SPREADING INTO SOUTHWESTERN
KANSAS ON THE COOL SIDE OF THE OUTFLOW BOUNDARY, AND THUNDERSTORMS
SHOULD EXPLODE OVER SOUTHWESTERN KANSAS NEAR THE BOUNDARY BY LATE
AFTERNOON. ALTHOUGH DEEP LAYER SHEAR IS NOT TERRIBLY STRONG WITH H5
WINDS ON THE PROFILER NETWORK ONLY AROUND 15 KNOTS, BACKED LOW LEVEL
FLOW MAY PROVIDE ENOUGH SHEAR FOR A FEW SUPERCELLS. THERE MAY BE
ENOUGH SHEAR IN THE ALL-IMPORTANT LOWEST KILOMETER OR TWO TO SUPPORT
A BRIEF TORNADO WITH ANY ROTATING THUNDERSTORM WHICH MOVES OVER THE
OLD BOUNDARY.

LATER THIS EVENING, THE THUNDERSTORMS LIKELY WILL ORGANIZE INTO A
MCS OVER SOUTHWESTERN KANSAS AND PROPAGATE EASTWARD NORTH OF THE OLD
BOUNDARY. THE AVN HAS HAD DIFFICULTY WITH KEEPING THE QPF TOO FAR
NORTH RECENTLY, AND THE ETA SOLUTION LOOKS MUCH MORE REASONABLE,
ESPECIALLY WITH THE EVENING THUNDERSTORM CLUSTER. ANOTHER CLUSTER
LIKELY WILL DEVELOP FARTHER NORTH AND RIPPLE ALONG THE MID LEVEL
BAROCLINIC ZONE ACROSS NORTHERN KANSAS, POSSIBLY MERGING WITH THE
SOUTHERN CLUSTER OVER EASTERN KANSAS LATER TONIGHT. THERE SHOULD BE
FAIRLY WIDESPREAD RAINFALL, BUT MOST OF SOUTHWESTERN KANSAS HAS HAD
ENOUGH TIME WITHOUT RAINFALL FOR WATER TO RUN OFF. THUS, NO WATCHES
ARE PLANNED AT THIS TIME.

OUTFLOW FROM THE EXPECTED OVERNIGHT THUNDERSTORMS SHOULD PUSH WELL
INTO OKLAHOMA BY MORNING, AND MOST OF MONDAY SHOULD BE FAIRLY QUIET.
PRESSURES WILL FALL OVER NORTHEASTERN COLORADO MONDAY AFTERNOON AS
THE STRONG WAVE OVER THE NORTHERN ROCKIES DIGS TOWARD THE CENTRAL
PLAINS, AND THE OUTFLOW BOUNDARY LIKELY WILL MOVE BACK NORTHWARD
TOWARD INTO SOUTHERN KANSAS BY AFTERNOON. STRONG AFTERNOON HEATING
AND CONVERGENCE ALONG THIS BOUNDARY SHOULD BE SUFFICIENT TO SUPPORT
DEVELOPMENT OF THUNDERSTORMS IN SOUTHERN KANSAS AGAIN MONDAY
AFTERNOON. STRONG UPSLOPE FLOW NORTH OF THE INVADING COLD FRONT
LIKELY WILL SUPPORT A POST FRONTAL CONVECTIVE CLUSTER MONDAY NIGHT
INTO EARLY TUESDAY.

TUESDAY WILL START OUT QUITE COOL WITH EXTENSIVE STRATIFORM
CLOUDINESS IN THE COLD AIR ADVECTION BEHIND THE CANADIAN COLD FRONT
AND POSSIBLY SOME LIGHT RAINFALL IN THE STRATIFORM RAIN REGION
BEHIND THE OVERNIGHT CONVECTIVE CLUSTER. TEMPERATURES COULD REMAIN
IN THE UPPER 60S IF THE CLOUD COVER HOLDS HOWEVER, SUFFICIENT
SUBSIDENCE UNDER THE LOW LEVEL RIDGE SHOULD EXIST TO SUPPORT BREAKS
IN THE CLOUD DECK AT LEAST OVER THE WESTERN ZONES DURING THE
AFTERNOON HOURS.

DAYS 3-7...

ANOMALOUS CIRCULATION REGIME CONTINUES IN PLACE ACROSS THE NORTHERN
HEMISPHERE, FEATURING A LOT OF HIGHER LATITUDE BLOCKING WITH
EASTERLY WIND ANOMALIES AND SUBTROPICAL CYCLONIC/WESTERLY WIND
ANOMALIES.  THIS SITUATION HAS TRANSLATED TO SPLIT FLOW PATTERNS
ACROSS THE CONTINENTS, AND CAN BE LINKED TO THE RECENT CONVECTIVELY
ACTIVE PHASE OF THE MADDEN-JULIAN OSCILLATION (MJO).  PER CDC AND
CPC DIAGNOSTIC INFORMATION, THE REMAINS OF THIS FEATURE IS CURRENTLY
IN THE WESTERN HEMISPHERE, AND THAT IS CONSISTENT WITH THERE BEING
SUBTROPICAL JETS (STJ), INCLUDING THE ONE ENTERING THE SOUTHWESTERN
USA FROM THE LOWER LATITUDES OF THE EASTERN PACIFIC OCEAN BASIN.
THIS STJ HAS BEEN RESPONSIBLE FOR NUMEROUS UPPER TROPOSPHERIC JET
STREAKS THAT HAVE BEEN A SIGNIFICANT CONTRIBUTING FACTOR TO RECENT
ROUNDS (FOR AT LEAST THE LAST WEEK) OF THUNDERSTORMS ACROSS THE
PLAINS.

AT THIS TIME, TROPICAL CONVECTION IS BECOMING ENHANCED ACROSS THE
INDIAN OCEAN, NEAR 10N/80E, WHILE STILL PERSISTING ACROSS ROUGHLY
NORTHERN SOUTH AMERICA AND WEAKENING NEAR THE DATELINE.  THIS IS
CONSISTENT WITH A MJO LIFECYCLE BEHAVIOR.  WHETHER OR NOT THIS LEADS
TO THE NEXT CONVECTIVELY ACTIVE PHASE OF THE MJO STARTING IN THE
INDIAN OCEAN IS UNCLEAR (ESPECIALLY GIVEN THE  0.5 TO 1.0C POSITIVE
SST ANOMALIES AROUND THE EQUATORIAL DATELINE).  HOWEVER, GIVEN
ATMOSPHERIC ANGULAR MOMENTUM CONSIDERATIONS (AAM) AND CURRENT
SHORTER TIME SCALE WAVE ENERGY DISPERSION AMPLIFICATION EVENTS (LESS
THAN 10 DAYS) EMANATING FROM ASIA, I BELIEVE OUR CIRCULATION REGIME
IS SLOWLY RETROGRESSIVE, AND SHOULD STAY THAT WAY FOR THE NEXT 1-3
WEEKS.  THE CDC REFORECAST ENSEMBLE OUTPUT ILLUSTRATES THIS NOTION
QUITE WELL, ESPECIALLY THE WEEK-TWO CALIBRATED OUTPUT DESIGNED TO
REMOVE SYSTEMATIC MODEL BIASES.  IN REGARD TO THE SINGLE
(DETERMINISTIC) RUNS, I THINK THE ECMWF IS THE MODEL OF CHOICE.
HOWEVER, THE OUTPUT FROM THE OTHER OPERATIONAL CENTERS ARE SIMILAR
AS THE INITIAL CONDITIONS DESCRIBED ABOVE BECOME BETTER SAMPLED EACH
DAY.

THE GENERAL SCENARIO FOR WEEK 1 IS THAT AFTER THE FIRST MID/UPPER
TROPOSPHERIC TROUGH FROM THE NORTHWEST STATES DIGS INTO THE PLAINS
BY TUESDAY, THE CLOSED LOW MOVING INTO THE GULF OF ALASKA SHOULD DIG
INTO THE NORTHWEST STATES/ROCKIES BY LATE IN THE WEEK (AROUND
FRIDAY).  PERHAPS LINKED TO INCREASING TROPICAL CONVECTION IN THE
INDIAN OCEAN, WHAT HAS BEEN BLOCKING ACROSS WESTERN CANADA SHOULD
SHIFT WEST TO AROUND 160W BY NEXT WEEKEND.  AFTERWARDS, GOING INTO
WEEK 2 I WOULD THEN EXPECT MORE HEIGHT RISES ACROSS THE ROCKIES, TO
PERHAPS SHIFT OFF THE USA WEST COAST BY WEEK 3 (WITH A TROUGH AGAIN
APPEARING ACROSS THE PLAINS).

THUS, WITH MY FORECAST PERIOD STARTING TUESDAY NIGHT (JULY 6), THE
CWA SHOULD STILL BE IN A COOL MOIST LOW-LEVEL SOUTHEASTERLY UPSLOPE
FLOW SITUATION, WITH MORE CONVECTION MOVING OFF THE HIGHER TERRAIN
INTO WESTERN KANSAS.  GIVEN THAT THIS CONVECTION WOULD BE ELEVATED
AND IN A WEAKEN STATE, AS WELL AS UNCERTAINLY IT WOULD EVEN SURVIVE,
I WENT JUST SLIGHT CHANCE POPS.  MAXIMUM TEMPERATURES SHOULD SLOWLY
WARM WEDNESDAY WITH MORE LATE DAY, ETC., HIGHER TERRAIN BRED
THUNDERSTORMS.  I ONLY KEPT MAX TEMPS FROM THE MID 70S EAST TO LOW
80S WEST (GRADIENT MAY BE VERY SHARP) GIVEN THE ANOMALOUSLY COOL
CHARACTERISTIC OF THE RETREATING POLAR AIRMASS (SOURCE IS FROM
CANADA AND IS AT LEAST 2 STANDARD DEVIATIONS BELOW CLIMO).  AHEAD OF
THE NEXT TROUGH, I EXPECT MAX TEMPS TO WARM SUBSTANTIALLY THURSDAY,
PERHAPS OVER 100F IN THE WESTERN COUNTIES.  HOWEVER, GIVEN RECENT
SOIL MOISTURE CONSIDERATIONS, I KEPT TEMPS IN THE 90S.  SINCE THIS
WARM AIRMASS SHOULD BE CAPPED, I KEPT THURSDAY DRY.  BY LATE FRIDAY
AND THROUGH NEXT WEEKEND, YET ANOTHER SURGE OF UNSEASONABLY COOL AIR
SHOULD MOVE INTO THE PLAINS AND MY CWA.  THAT WILL RETURN US BACK TO
A SITUATION SIMILAR TO WHAT WE HAVE AT THIS TIME.  I LOWERED TEMPS
AND INCREASED POPS FOR NEXT WEEKEND, AND THE LOCAL 8-10 FORECAST FOR
JULY 12-14 WILL CONTINUE TO READ BELOW NORMAL TEMPERATURES AND ABOVE
NORMAL RAINFALL (WE STILL NEED THE RAIN).

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 65 90 59 76 / 60 50 60 30
GCK 63 89 58 76 / 50 40 60 30
EHA 61 91 57 79 / 20 30 40 40
LBL 64 92 61 76 / 50 50 60 50
HYS 64 88 58 75 / 50 20 60 20
P28 70 92 65 78 / 70 50 60 50
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

&&

01/BERRY
Hazardous weather outlook, Jul 4, 10:51 AM CST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1151 AM CDT SUN JUL 4 2004

KSZ030-031-043>046-061>066-074-079>081-084-090-051100-
BARBER-EDWARDS-ELLIS-FINNEY-HAMILTON-HODGEMAN-KEARNY-KIOWA-LANE-
MORTON-NESS-PAWNEE-PRATT-RUSH-SCOTT-STAFFORD-STANTON-TREGO-
1151 AM CDT (1051 AM MDT) SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT. HIGH WIND AND HAIL WILL BE THE PRIMARY
SEVERE WEATHER THREATS WITH THESE THUNDERSTORMS. THE GROUND
IS SATURATED IN MOST OF RUSH, PAWNEE AND STAFFORD COUNTIES, AND
SOME FLOODING OF SMALL STREAMS IS POSSIBLE TONIGHT.

LATE THIS MORNING, A SURFACE LOW PRESSURE SYSTEM WAS
CENTERED OVER EXTREME SOUTHWESTERN KANSAS, AND AN OUTFLOW
BOUNDARY FROM OVERNIGHT THUNDERSTORMS EXTENDED FROM THE
SURFACE LOW INTO CENTRAL OKLAHOMA. A VIGOROUS UPPER LEVEL
TROUGH WAS OVER NORTHWESTERN NEW MEXICO. THE UPPER LEVEL
TROUGH WILL MOVE EASTWARD TOWARD THE CENTRAL PLAINS TONIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON NEAR
THE COLORADO BORDER. THERE IS SUFFICIENT INSTABILITY AND WIND SHEAR
TO SUPPORT A FEW SUPERCELLS WITH VERY LARGE HAIL THIS EVENING. BY
LATE EVENING, THE THUNDERSTORMS WILL CONGEAL INTO A MORE ORGANIZED
CLUSTER OVER CENTRAL AND SOUTH CENTRAL KANSAS WITH LOCALLY HEAVY
RAINFALL, HIGH WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT IS EXPECTED TO MOVE INTO THE AREA ON MONDAY AND THIS
WILL BRING ANOTHER ROUND OF THUNDERSTORMS TO THE REGION. ADDITIONAL
THUNDERSTORMS CAN BE EXPECTED BEHIND THE FRONT MONDAY NIGHT INTO
EARLY TUESDAY MORNING AND AGAIN TUESDAY NIGHT. THERE MAY BE
SCATTERED THUNDERSTORMS ON WEDNESDAY BEFORE A RAPID WARMUP
OCCURS THURSDAY INTO FRIDAY. THE POTENTIAL FOR SEVERE THUNDERSTORMS
WILL RETURN NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED BETWEEN 300 PM AND 400 PM CDT AROUND
SYRACUSE AND JOHNSON CITY. SPOTTERS LIKELY WILL NOT BE NEEDED
UNTIL AFTER 10 PM IN BARBER, PRATT AND STAFFORD COUNTIES.

KSZ075>078-085>089-051100-
CLARK-COMANCHE-FORD-GRANT-GRAY-HASKELL-MEADE-SEWARD-STEVENS-
1151 AM CDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT. ALTHOUGH HIGH WIND AND HAIL WILL BE THE
PRIMARY SEVERE WEATHER THREATS WITH THESE THUNDERSTORMS, A BRIEF
TORNADO IS POSSIBLE ESPECIALLY DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS.

LATE THIS MORNING, A SURFACE LOW PRESSURE SYSTEM WAS
CENTERED OVER EXTREME SOUTHWESTERN KANSAS, AND AN OUTFLOW
BOUNDARY FROM OVERNIGHT THUNDERSTORMS EXTENDED FROM THE
SURFACE LOW INTO CENTRAL OKLAHOMA. A VIGOROUS UPPER LEVEL
TROUGH WAS OVER NORTHWESTERN NEW MEXICO. THE UPPER LEVEL
TROUGH WILL MOVE EASTWARD TOWARD THE CENTRAL PLAINS TONIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON NEAR
THE COLORADO BORDER. THERE IS SUFFICIENT INSTABILITY AND WIND SHEAR
TO SUPPORT A FEW SUPERCELLS WITH VERY LARGE HAIL THIS EVENING. THE
BEST CHANCE FOR TORNADO DEVELOPMENT WILL BE JUST NORTH OF THE OLD
OUTFLOW BOUNDARY. THE EXACT LOCATION OF THE BOUNDARY THIS EVENING IS
SOMEWHAT UNCERTAIN, BUT THE LATEST DATA SUGGESTS THAT THE
GREATEST THREAT WILL BE NEAR A HUGOTON TO MINNEOLA LINE. BY LATE
EVENING, THE THUNDERSTORMS WILL CONGEAL INTO A MORE ORGANIZED CLUSTER
OVER CENTRAL AND SOUTH CENTRAL KANSAS WITH LOCALLY HEAVY RAINFALL,
HIGH WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT IS EXPECTED TO MOVE INTO THE AREA ON MONDAY AND THIS
WILL BRING ANOTHER ROUND OF THUNDERSTORMS TO THE REGION. ADDITIONAL
THUNDERSTORMS CAN BE EXPECTED BEHIND THE FRONT MONDAY NIGHT INTO
EARLY TUESDAY MORNING AND AGAIN TUESDAY NIGHT. THERE MAY BE
SCATTERED THUNDERSTORMS ON WEDNESDAY BEFORE A RAPID WARMUP
OCCURS THURSDAY INTO FRIDAY. THE POTENTIAL FOR SEVERE THUNDERSTORMS
WILL RETURN NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED BETWEEN 300 PM AND 400 PM CDT AROUND
SYRACUSE AND JOHNSON CITY. SPOTTERS LIKELY WILL NOT BE NEEDED
UNTIL AFTER 10 PM IN BARBER, PRATT AND STAFFORD COUNTIES.

01

The radar

The Dodge City radar (KDDC), 94 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

32 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Meade

When
July 4, 5:08 PM CST
Where
Meade County, 13 mi S of Plains
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.083, -100.600

Hail, Meade

When
July 4, 5:20 PM CST
Where
Meade County, Plains
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.267, -100.600

Hail, Meade

When
July 4, 5:24 PM CST
Where
Meade County, Plains
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -100.600

Hail, Meade

When
July 4, 5:30 PM CST
Where
Meade County, Plains
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.267, -100.600

Hail, Clark

When
July 4, 5:48 PM CST
Where
Clark County, Sitka
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.183, -99.667

Hail, Gray

When
July 4, 5:52 PM CST
Where
Gray County, 6 mi SSW of Montezuma
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.517, -100.500

Hail, Gray

When
July 4, 5:58 PM CST
Where
Gray County, 5 mi S of Montezuma
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.533, -100.450

Hail, Ford

When
July 4, 6:10 PM CST
Where
Ford County, 1 mi SSW of Dodge City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.733, -100.017

Hail, Ford

When
July 4, 6:22 PM CST
Where
Ford County, Dodge City
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.750, -100.017

Hail, Ford

When
July 4, 6:25 PM CST
Where
Ford County, Bucklin
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.550, -99.633

Thunderstorm Wind, Ford

When
July 4, 6:25 PM CST
Where
Ford County, Bucklin
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.550, -99.633

Hail, Ford

When
July 4, 6:25 PM CST
Where
Ford County, Dodge City
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.750, -100.017

Hail, Ford

When
July 4, 6:25 PM CST
Where
Ford County, Dodge City
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.750, -100.017

Hail, Ford

When
July 4, 6:28 PM CST
Where
Ford County, 2 mi SW of Dodge City
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.733, -100.050

Hail, Ford

When
July 4, 6:30 PM CST
Where
Ford County, Dodge City
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.750, -100.017

Thunderstorm Wind, Ford

When
July 4, 6:30 PM CST
Where
Ford County, Dodge City
Measured
56 kt (64 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.750, -100.017

One and half inch diameter tree limbs were blown down

Thunderstorm Wind, Ford

When
July 4, 6:31 PM CST
Where
Ford County, Dodge City Arpt
Measured
52 kt (60 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
37.767, -99.967

Hail, Ford

When
July 4, 6:32 PM CST
Where
Ford County, 2 mi NW of Dodge City
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
37.767, -100.050

Hail, Ford

When
July 4, 6:32 PM CST
Where
Ford County, Dodge City
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.750, -100.017

Hail, Ford

When
July 4, 6:33 PM CST
Where
Ford County, Dodge City
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.750, -100.017

Hail, Ford

When
July 4, 6:35 PM CST
Where
Ford County, Dodge City
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.750, -100.017

Hail, Ford

When
July 4, 6:35 PM CST
Where
Ford County, 2 mi S of Dodge City
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
37.717, -100.017

Hail, Gray

When
July 4, 6:43 PM CST
Where
Gray County, 8 mi NE of Cimarron
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.883, -100.250

Hail, Hodgeman

When
July 4, 6:54 PM CST
Where
Hodgeman County, 4 mi NE of Hanston
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.150, -99.667

Hail, Ness

When
July 4, 7:09 PM CST
Where
Ness County, 11 mi SSE of Bazine
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.300, -99.600

Hail, Kiowa

When
July 4, 7:15 PM CST
Where
Kiowa County, 6 mi NNW of Mullinville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.667, -99.533

Hail, Pawnee

When
July 4, 7:20 PM CST
Where
Pawnee County, 9 mi NNW of Burdett
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.317, -99.583

Hail, Rush

When
July 4, 7:20 PM CST
Where
Rush County, 5 mi S of La Crosse
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.467, -99.300

Hail, Rush

When
July 4, 7:56 PM CST
Where
Rush County, Bison
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.517, -99.200

Hail, Finney

When
July 4, 8:00 PM CST
Where
Finney County, 9 mi WNW of Plymell
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.850, -101.017

Hail, Ellis

When
July 4, 8:15 PM CST
Where
Ellis County, 8 mi SW of Antonino
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.700, -99.483

Hail, Scott

When
July 4, 8:20 PM CST
Where
Scott County, 11 mi NNW of Scott City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.633, -100.983

Thunderstorm Wind, Scott

When
July 4, 8:25 PM CST
Where
Scott County, 4 mi N of Scott City
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.533, -100.900

One inch diameter tree limbs were blown down

Hail, Finney

When
July 4, 8:29 PM CST
Where
Finney County, 3 mi W of Garden City
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.967, -100.917

Thunderstorm Wind, Trego

When
July 4, 9:15 PM CST
Where
Trego County, Wakeeney
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.017, -99.883

Trees and power lines were blown down

Hail, Seward

When
July 4, 9:23 PM CST
Where
Seward County, 9 mi N of Liberal
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.167, -100.933

Thunderstorm Wind, Trego

When
July 4, 9:30 PM CST
Where
Trego County, Cedar Bluff Res
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.783, -99.800

Thunderstorm Wind, Ellis

When
July 4, 9:35 PM CST
Where
Ellis County, Ellis
Measured
68 kt (78 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.933, -99.550

Ten to twelve inch diameter tree limbs were blown down. At least one power pole was knocked over

Hail, Meade

When
July 4, 10:00 PM CST
Where
Meade County, Plains
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.267, -100.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416055, 5416056, 5416057, 5416058, 5416059, 5416060, 5416061, 5416062, 5416063, 5416064, 5416065, 5416066, 5416067, 5416068, 5416069, 5416070, 5416071, 5416072, 5416139, 5416140, 5416141, 5416142, 5416143, 5416144, 5416145, 5416146, 5416147, 5416148, 5416149, 5416150, 5416151, 5416152, 5416153, 5416154, 5416155, 5416156, 5416157, 5416158, 5416159.